Iowa, 2012

Tornadoes and Hail in Iowa, April 21, 2012

April 21, 2012 · NWS FSD · 3 events in 1 county or zone

Thunderstorms produced two weak tornadoes and hail in Clay County in northwest Iowa during the afternoon of April 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced two weak tornadoes and hail in Clay County in northwest Iowa during the afternoon of April 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 1:51 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 21, 1:51 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT SAT APR 21 2012

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THROUGH ABOUT 500 PM CDT THIS
AFTERNOON...WITH JUST A SMALL CHANCE FOR SHOWERS AFTER THIS THROUGH
ABOUT 1000 PM CDT THIS EVENING IN THE SAME AREA. SOME WEAK STORM
RELATIVE HELICITY...MARGINAL CAPE VALUES AND RELATIVELY LOW LCL
HEIGHTS WILL ALLOW FOR THE CHANCE FOR A COUPLE OF FUNNELS.
OTHERWISE...MAINLY A THREAT FOR HAIL TO ABOUT THE SIZE OF DIMES.
NORTHWEST WINDS WILL BE ON THE DECREASE AROUND SUNSET...BUT REMAIN
AT ABOUT 10 TO 15 MPH THROUGH THE NIGHT. THIS SHOULD KEEP
TEMPERATURES RELATIVELY MILD...ALTHOUGH SOME COLD AIR ADVECTION WILL
BE DRAGGING DOWN SOME COOLER TEMPERATURES. EXPECTED LOWS TO RANGE
FROM THE MID 30S IN CENTRAL SD TO THE LOWER 40S IN PARTS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WHERE CLOUDS MAY HANG A
LITTLE LONGER AND AND WINDS MAY STAY UP ALL NIGHT.

SUNDAY SHOULD PROVE TO BE A DECENT BUT CHILLY DAY AS WINDS DECREASE
THROUGH THE DAY...STARTING OUT ABOUT 10 TO 20 MPH AND DECREASING TO
AROUND 10 MPH BY LATE AFTERNOON. WITH A COOLER LOW LEVEL AIR MASS
HIGHS WILL TOP OUT FROM THE MID 50S IN THE EAST TO THE LOWER 60S IN
CENTRAL SD. /08

RELATIVELY QUIET WEATHER IS EXPECTED FOR THE FIRST HALF OF THE WEEK
AS A LARGE UPPER LEVEL RIDGE BUILDS INTO THE NORTHERN PLAINS THROUGH
TUESDAY NIGHT.  THIS WILL RESULT IN A FAIRLY SUBSTANTIAL WARMING
TREND...ESPECIALLY ON TUESDAY AS 850 HPA TEMPS WARM TO NEAR 20 C.
WITH A WEST TO NORTHWEST UNIDIECTIONAL WIND AND 12Z MODELS TRENDING
UPWARDS SLIGHTLY WITH TEMPERATURES ALOFT ON TUESDAY...HAVE RAISED
FORECAST HIGHS.  GOING FORECAST STILL MAY BE ON THE CONSERVATIVE
SIDE OF REALITY THOUGH DEPENDING ON INCREASING CIRRUS SHIELD
FILTERING FROM WEST TO EAST THROUGHOUT THE DAY.

MODEST LOW LEVEL COLD AIR ADVECTION SETS UP TUESDAY NIGHT INTO
WEDNESDAY AS LOW LEVEL FLOW TAKES ON A NORTH TO NORTHEASTERLY
DIRECTION.  UPPER LEVEL PATTERN FLATTENS OUT MUCH MORE AND MODELS
HINT AT DIRTY FLOW WITH EMBEDDED SHORT WAVES IN THE FLOW. AS
SUCH...LEFT A MENTION OF SHOWERS/ISOLATED T IN THE FORECAST FOR
TUESDAY NIGHT INTO WEDNESDAY.

THEREAFTER...ANOTHER FAIRLY SUBSTANTIAL RIDGE BUILDS INTO THE AREA
LATE IN THE WEEK AHEAD OF A LONGITUDINAL TROUGH THAT MOVES INTO THE
WEST COAST ON THURSDAY.  THE TROUGH IS COMPOSED OF PHASED WAVES
WHICH ARE EXPECTED TO MOVE EAST ON FRIDAY BEFORE IMPACTING THE
PLAINS NEXT WEEKEND.  RIGHT NOW...MODELS ARE SUGGESTING THE SOUTHERN
WAVE WOULD MOVE NORTHEAST ACROSS THE PLAINS ON
SATURDAY...POTENTIALLY IGNITING CONVECTION ACROSS THE AREA.  GIVEN
UNCERTAINTY ON TIMING...BACKED LIKELY POPS INTO THE CHANCE CATEGORY
FOR NEXT SATURDAY...BUT WILL HAVE TO KEEP AN EYE ON THIS SYSTEM FOR
SEVERE POTENTIAL.

&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
MAINLY VFR THROUGH THE PERIOD. THE MAIN CONCERNS WILL BE SOME THREAT
FOR ISOLATED THUNDERSTORMS OVER MAINLY SOUTHWEST MINNESOTA FROM
ABOUT 19Z THROUGH 23Z. ALSO SOME ISOLATED AREAS OF HIGHER END MVFR
CEILINGS DURING THAT TIME AS WELL FROM NEAR HON TO FSD. NORTHWEST
WINDS OF 20 TO 35 MPH WILL BE LIKELY ALL AFTERNOON BEFORE DROPPING
OFF TO 10 TO 15 MPH AROUND SUNSET. /08
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 21, 12:43 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT SAT APR 21 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
143 PM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVER MAINLY SOUTHWEST MINNESOTA THROUGH 400 PM CDT THIS
AFTERNOON. WHILE THE STORMS ARE NOT EXPECTED TO BECOME SEVERE A
FEW COULD PRODUCE BRIEF FUNNEL CLOUDS THAT ARE NOT EXPECTED TO
REACH THE GROUND.

WIND AND FOG...
WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WEST OF INTERSTATE 29
THIS AFTERNOON. THE WINDS WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 21, 1:43 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             4 NE MARSHALL           44.49N 95.73W
04/21/2012  M0.75 INCH       LYON               MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Apr 21, 3:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     7 WSW LAKEFIELD         43.65N 95.30W
04/21/2012                   JACKSON            MN   PUBLIC

            DID NOT SEE IT TOUCH DOWN

&&

LAFLIN

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Clay

When
April 21, 3:27 PM CST to 3:32 PM CST
Where
Clay County, 3.77 mi SSE of Spencer to 4.1 mi SW of Dickens
Rating
EF0
Path length
1.66 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
43.100, -95.120

A weak rope tornado caused no reported damage.

Hail, Clay

When
April 21, 3:40 PM CST
Where
Clay County, 1.01 mi E of Spencer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.150, -95.130

Hail partially covered the ground.

Tornado, Clay

When
April 21, 3:43 PM CST to 3:44 PM CST
Where
Clay County, 4.27 mi ESE of Gillett Grove to 4.6 mi NE of Webb
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.000, -94.950

A weak tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374957, 374958, 374959.